Oklahoma, 2023

Drought in Oklahoma, November 1 to 30, 2023

November 1 to 30, 2023 · NWS TSA · 6 events in 6 counties and zones

Despite a few rain events in November across eastern Oklahoma, a couple of which even resulted in widespread, fairly heavy rainfall, the entire area received below average rainfall for the month. Generally, much of the region received between one and three inches of rain, and some areas of southeastern Oklahoma received as much as four to five inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Despite a few rain events in November across eastern Oklahoma, a couple of which even resulted in widespread, fairly heavy rainfall, the entire area received below average rainfall for the month. Generally, much of the region received between one and three inches of rain, and some areas of southeastern Oklahoma received as much as four to five inches. There were other large areas that received less than one inch of rain during the month, which was less than 25 percent of the normal average rainfall for those regions. Some of the heavier rainfall across the area did occur in the drought-stricken regions of northeastern Oklahoma and in southeastern Oklahoma, which did result in slight improvements in drought coverage in these regions. Portions of Pawnee and Nowata Counties improved from severe (D2) drought conditions to moderate drought (D1) conditions during the month. Severe (D2) drought conditions persisted across portions of Choctaw, Pushmataha, Osage, and Washington Counties, while extreme (D3) drought conditions persisted across portions of Osage County. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Oct 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1231 AM CDT Wed Nov 1 2023

...New AVIATION...

.UPDATE...
Issued at 838 PM CDT Tue Oct 31 2023

After further review, did decide to throw in some patchy freezing
fog over or near Grand, Fort Gibson and the lower Ark River valley
down to Kerr in E OK, as well as Beaver lake in NW AR. Dewpoint
depression tools point to these areas for the greatest chance of
fog development, and it occurred in similar areas last night. That
said, there is no plans for an advisory, as the fog should be
confined to over or very near the bodies of water listed.

Lacy

&&

.SHORT TERM...
(Tonight)
Issued at 758 PM CDT Tue Oct 31 2023

Forecast reasoning remains unchanged. Surface high pressure is
building into the region tonight in the wake of a front which
brought a reinforcing push of cooler air in the region earlier
today. The center of the surface ridge directly overhead will
provide optimal conditions for radiational cooling, when combined
with a well below average cool airmass in place, will yield near
record lows for Nov 1st. Expect upper teens to mid 20s across the
region by morning, using a blend of the guidance on the colder side
of the envelope and near the 25th %ile of the spread.

Lacy

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 223 PM CDT Tue Oct 31 2023

Surface ridging will shift eastward Wednesday and a warming trend
will commence as southerly winds return for the remainder of the
week and through the upcoming weekend. Temperatures are forecast
to warm back to near seasonal average by Friday or Saturday with
highs generally reaching the upper 60s/lower 70s and lows in the
upper 40s and lower 50s. The pressure gradient in the Southern
Plains will tighten starting Thursday and the southerly winds will
become breezy and gusty each afternoon through the weekend. Wind
gusts of 30 to 35 mph will be possible, especially on Friday and
Saturday across northeast OK. Fire weather concerns are expected
to be minimal, though not zero, as the strong southerly winds
advect low-level moisture and increase dewpoint temperatures into
the region.

The next cold front/rain chance for eastern OK and northwest AR
will occur early next week, sometime Monday morning at this time,
as a subtle, low-amplified trough moves across the Plains from
the Rockies. Still some uncertainty with regards to timing and
exact impacts to the area. However, model guidance does not
suggest a sharp or excessive temperature cool-down as this past
weekend's cold front was. Model/ensemble guidance also suggests
QPF stays fairly low with the frontal boundary, with quick
clearing behind the boundary. Instability ahead of the front also
seems fairly low at this time and although there might be a few
isolated thunderstorms associated with any precip along the
front, ordinary showers/rain seems to be the dominant
weather type at this time. Behind the front, temperatures are
expected to cool down to a few degrees below seasonal average by
next Tuesday.

Mejia

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Wed Nov 1 2023

VFR conditions will prevail for all sites through the forecast
period. Patchy fog development is possible over area lakes
tonight, but should remain restricted to bodies of water...
similar to last night... and is not expected to impact terminals.
Southerly winds increase late tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  32  60  39 /   0   0   0   0
FSM   52  30  62  35 /   0   0   0   0
MLC   52  30  60  39 /   0   0   0   0
BVO   50  28  60  35 /   0   0   0   0
FYV   51  28  58  35 /   0   0   0   0
BYV   50  31  58  38 /   0   0   0   0
MKO   49  30  57  37 /   0   0   0   0
MIO   49  30  57  37 /   0   0   0   0
F10   50  30  57  38 /   0   0   0   0
HHW   50  28  57  34 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....67
AVIATION...43
Hazardous weather outlook, Oct 31, 4:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
520 PM CDT Tue Oct 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
520 PM CDT Tue Oct 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

DISCUSSION...
Breezy northerly winds this afternoon will weaken by early evening
as surface high pressure moves into the region. Mostly clear skies
and light winds tonight will help temperatures fall below
freezing again across eastern Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY AND FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...High Wind Potential.

EXTENDED DISCUSSION...
Southerly winds return Wednesday and become gusty Thursday and
Friday. At the same time a warming trend is forecast through the
upcoming weekend. Winds become gusty again late weekend ahead of
a disturbance forecast to move across the Plains early next week.
Rain chances may be possible with this next system early next
week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Choctaw

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Osage

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Pawnee

When
November 1, 12:00 AM CST to November 28, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Nowata

When
November 1, 12:00 AM CST to November 28, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144377, 1144378, 1144379, 1144380, 1144381, 1144382.